Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 49, NWS Huntsville, AL

October 14, 2014DeKalb County, Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at Oct 14, 2014, 1:12 AM CDT for DeKalb County, Jackson County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2014, 1:12 AM CDT (06:12 UTC)
Expired
Oct 14, 2014, 4:15 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties DeKalb County, AL, Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 56 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 2:04 AM CDTFLASH FLOOD2 Wsw Fort Payne, ALWATER IS LESS THAN 6 INCHES FROM THE BRIDGE ON AIRPORT ROAD AT AL-35 IN FORT PAYNE BETWEEN THE HOSPITAL AND INTERSTATE 59 FROM A TRIBUTARY TO BIG WILLS CREEK. WATER IS RAPIDLY RISING AND WILL BE OVERTOPPING THE BRIDGE WITHIN HALF AN HOUR OR LESS...LIKELY AFFEC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
1.9
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WGUS54 KHUN 140612
FFWHUN
ALC049-071-140915-
/O.NEW.KHUN.FF.W.0049.141014T0612Z-141014T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
112 AM CDT TUE OCT 14 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEKALB COUNTY IN NORTHEASTERN ALABAMA...
  EASTERN JACKSON COUNTY IN NORTHEASTERN ALABAMA...

* UNTIL 415 AM CDT
    
* AT 108 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN OVER THE EASTERN HALF OF JACKSON COUNTY...AND NEARLY 
  ALL OF DEKALB COUNTY IN NORTHEASTERN ALABAMA. UP TO THREE INCHES 
  OF RAIN HAVE ALREADY FALLEN IN THE PAST TWO HOURS...AND A FEW MORE 
  HOURS OF HEAVY RAINFALL ARE EXPECTED. AN ADDITIONAL ONE TO THREE 
  INCHES OF RAIN IS POSSIBLE THROUGH 415 AM CDT. RAINFALL RUNOFF 
  FROM HIGHER TERRAIN LOCATIONS WILL ENHANCE THE FLASH FLOODING 
  THREAT IN VALLEY LOCATIONS IN THESE AREAS AS WELL. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SCOTTSBORO...FORT PAYNE...RAINSVILLE...BRIDGEPORT...LITTLE RIVER
  CANYON NATIONAL PRESERVE...SOUTH PITTSBURG...HENAGAR...STEVENSON...
  COLLINSVILLE AND CROSSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3424 8584 3420 8585 3420 8611
      3440 8612 3446 8607 3453 8611 3453 8615
      3460 8615 3499 8572 3499 8561 3453 8551

$$

12
1 follow-up statement
064 
WGUS74 KHUN 140902
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
402 AM CDT TUE OCT 14 2014

ALC049-071-140911-
/O.CAN.KHUN.FF.W.0049.000000T0000Z-141014T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEKALB AL-JACKSON AL-
402 AM CDT TUE OCT 14 2014

...THE FLASH FLOOD WARNING FOR DEKALB AND EASTERN JACKSON COUNTIES IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT. LINGERING RUNOFF AND MINOR FLOODING FROM THE 
RECENT HEAVY RAINFALL WILL BE POSSIBLE THROUGH 7 AM CDT THIS 
MORNING...AND AS SUCH...AN AREAL FLOOD WARNING WAS ISSUED TO ACCOUNT 
FOR THIS.

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3424 8584 3420 8585 3420 8611
      3440 8612 3446 8607 3453 8611 3453 8615
      3460 8615 3499 8572 3499 8561 3453 8551

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 12:34 AM CDT, 38 minutes earlier.

Area forecast discussion, Oct 14, 12:34 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1234 AM CDT TUE OCT 14 2014

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 932 PM CDT MON OCT 13 2014/
LINE OF STRONG TO OCCASIONALLY SEVERE STORMS EXTENDED FROM LIMESTONE
COUNTY TO WRN MORGAN AND INTO WRN CULLMAN COUNTY. THIS LINE OF STORMS
WILL CONTINUE TO SLOWLY MOVE ACROSS THE REST OF THE CWA THIS EVENING.
THE THREAT OF SEVERE WX IS ALSO BEGINNING TO DIMINISH...HOWEVER WITH
50 KT 8H WINDS AND GOOD LOW LEVEL SHEAR...STILL CANT RULE OUT A FEW
SEVERE STORMS WITH DAMAGING WINDS OR A BRIEF TORNADO. BETWEEN
MIDNIGHT AND 2 AM...IT LOOKS LIKE THE THREAT OF SEVERE WX WILL END.

WENT AHEAD AND CANCELLED THE WIND ADVISORY AS SFC WINDS WERE ALSO
DIMINISHING...BUT WIND GUSTS ARND 25 MPH WILL STILL BE POSSIBLE FOR
THE OVERNIGHT HOURS. AFTER MIDNIGHT EXPECT TO TRANSITION FROM
DAMAGING WINDS TO MORE OF A HVY RAIN EVENT...THUS WILL KEEP THE FLASH
FLOOD WATCH GOING.

07

&&

.AVIATION...
FOR 06Z TAFS...THE SEVERE WX THREAT CONTINUES TO DIMINISH OVER THE
TN VALLEY. FOR THE TAF SITES KEPT PCPN AS RAIN THRU 18Z WHEN A DRY
SLOT MOVES OVER THE CWA. HOWEVER AN UPPER LOW WILL PRODUCE SOME WRAP
ARND SHRA AT BOTH TAF SITES AFTER 00Z TUESDAY EVENING. MAINLY MVFR
CONDITIONS ARE EXPECTED THRU 18Z. AFTER 18Z EXPECT VFR CONDITIONS AT
BOTH TAF SITES.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Oct 14, 12:19 AM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1219 AM CDT TUE OCT 14 2014

ALZ001>010-016-TNZ076-096-097-141130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1219 AM CDT TUE OCT 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...OVERNIGHT...

SHOWERS AND A FEW STORMS WILL BE POSSIBLE OVERNIGHT. SOME STORMS
COULD PRODUCE HEAVY RAIN WITH FLASH FLOODING ALONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE THREAT FOR A FEW STRONG THUNDERSTORMS WILL PERSIST TUESDAY
MORNING...MAINLY FOR LOCATIONS EAST OF INTERSTATE 65. A FLASH FLOOD
WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH 1 PM TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED FOR OVERNIGHT.

In the hours before

Local storm report, Oct 13, 11:20 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       2 NNE CULLMAN           34.20N 86.83W
10/13/2014  E6.00 INCH       CULLMAN            AL   TRAINED SPOTTER

            WATER COVERING THE ROAD AT HWY 157 AND EVA ROAD. LESS
            THAN 6 INCHES OF STANDING WATER.

&&

JMS
Special weather statement, Oct 13, 11:43 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1143 PM CDT MON OCT 13 2014

ALZ009-010-140530-
DE KALB AL-JACKSON AL-
1143 PM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB AND EASTERN JACKSON
COUNTIES UNTIL 1230 AM CDT...

AT 1142 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ANDERSON TENNESSEE TO
NEAR COLLINSVILLE...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...BRIDGEPORT...LITTLE RIVER CANYON NATIONAL
PRESERVE...SOUTH PITTSBURG...HENAGAR...STEVENSON...COLLINSVILLE...
CROSSVILLE AND SYLVANIA.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3424 8584 3420 8585 3420 8599
      3499 8593 3499 8561 3453 8551
TIME...MOT...LOC 0442Z 269DEG 23KT 3497 8584 3421 8591

BCC
Local storm report, Oct 13, 11:54 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1154 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HEAVY RAIN       1 NNE CHEROKEE          34.77N 87.96W
10/13/2014  E4.00 INCH       COLBERT            AL   EMERGENCY MNGR

            4 INCHES OF WATER OVER NORTH PIKE ST NEAR CHEROKEE
            ELEMENTARY.

&&

JMS
Local storm report, Oct 13, 11:56 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1156 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     FLASH FLOOD      1 NNE CHEROKEE          34.77N 87.96W
10/13/2014                   COLBERT            AL   EMERGENCY MNGR

            6 INCHES OF WATER WAS OVER THE ROAD AT NORTH PIKE AND 8TH
            STREET.

&&

JMS
Local storm report, Oct 14, 12:55 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 AM CDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     5 SSW FLORENCE          34.74N 87.69W
10/13/2014                   COLBERT            AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN WITHIN THE TUSCUMBIA AREA.

&&

JMS
Local storm report, Oct 14, 12:59 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 AM CDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     5 SSW FLORENCE          34.73N 87.70W
10/13/2014                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN ON VEHICLE ON EAST 4TH STEET.

&&

JMS

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:17 PM CDTSpecial Weather StatementHUNColbert, Lauderdale, Lawrence43 min
Oct 13, 7:24 PM CDTTornado WarningHUNColbert, Lauderdale17 min
Oct 13, 7:42 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence33 min
Oct 13, 7:50 PM CDTTornado WarningHUNColbert, Lawrence25 min
Oct 13, 8:06 PM CDTTornado WarningHUNLauderdale, Lawrence, Limestone24 min
Oct 13, 8:30 PM CDTSpecial Weather StatementHUNLimestone, Morgan30 min
Oct 13, 8:36 PM CDTSpecial Weather StatementHUNCullman39 min
Oct 13, 8:47 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan28 min
Oct 13, 8:58 PM CDTSpecial Weather StatementHUNCullman32 min
Oct 13, 9:22 PM CDTSpecial Weather StatementHUNMadison, Morgan23 min
Oct 13, 9:40 PM CDTSpecial Weather StatementHUNMadison35 min
Oct 13, 9:59 PM CDTFlash Flood WarningHUNLimestone4 hr
Oct 13, 10:04 PM CDTSpecial Weather StatementHUNMarshall41 min
Oct 13, 10:23 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall37 min
Oct 13, 11:07 PM CDTSpecial Weather StatementHUNDeKalb, Jackson38 min
Oct 13, 11:43 PM CDTSpecial Weather StatementHUNDeKalb47 min
Oct 14, 12:32 AM CDTSevere Thunderstorm WarningHUNDeKalb28 min
Oct 14, 2:00 AM CDTAreal Flood WarningHUNLimestone, Madison, Morgan3 hr
Oct 14, 3:57 AM CDTAreal Flood WarningHUNDeKalb, Jackson6 hr
Oct 14, 5:34 AM CDTSpecial Weather StatementHUNMadison41 min
Oct 14, 5:56 AM CDTAreal Flood WarningHUNMadison3 hr
Oct 14, 6:17 AM CDTSpecial Weather StatementHUNJackson43 min

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.